Tennessee, 2010Hail and Damaging Winds in Tennessee, May 28, 2010
May 28, 2010 · NWS OHX · 8 events in 7 counties and zones
Severe thunderstorms developed across Middle Tennessee during the afternoon hours on May 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across Middle Tennessee during the afternoon hours on May 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 28, 9:54 AM CST, 2 hours 11 minutes earlier.
Area forecast discussion, May 28, 9:54 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1054 AM CDT FRI MAY 28 2010
.UPDATE...AS OF 15Z IT WAS MOSTLY CLOUDY-TO-CLOUDY ACROSS THE
MAJORITY OF MIDDLE TENNESSEE, EXCEPT FOR THE NORTHWESTERN
COUNTIES, WHICH REMAINED PARTLY CLOUDY. TEMPERATURES WERE MAINLY
IN THE MIDDLE AND UPPER 70S.
LATEST MODEL GUIDANCE SHOWS DEEP MOISTURE REMAINING ACROSS THE
BULK OF MIDDLE TENNESSEE TODAY, WITH MOST PLACES THAT ARE OVERCAST NOW
EXPECTED TO REMAIN MOSTLY CLOUDY FOR THE REMAINDER OF THE DAY.
HIGH AND MID LEVEL CLOUDS WILL PREDOMINATE. HOWEVER, EVEN IF MID
AND HI CLOUDS THIN SOME, EXPECT SCT-BKN CU TO DEVELOP THIS
AFTERNOON AFTER TEMPERATURES MIGRATE INTO THE LOWER 80S.
LATEST FORECAST 21Z RUC SOUNDING FOR BNA SHOWS LOWER LEVELS
MOISTENING UP DURING THE AFTERNOON AND PW'S AROUND 1.50 INCHES.
TOTALS INDEX GOES TO 49 AND CAPE INCREASES TO 3K J/KG. THUS, ANY
THUNDERSTORMS THAT DEVELOP TODAY CAN BE EXPECTED TO CONTAIN BRIEF
TORRENTIAL DOWNPOURS. IN ADDITION, SOME OF THE STORMS, ESPECIALLY
OVER THE EASTERN HALF OF OUR FORECAST AREA COULD BE SLOW- MOVING.
LATEST FORECAST AFTERNOON RUC SOUNDING FOR CSV AND BNA SHOWS EAST
WINDS OF ONLY 5KTS IN THE 8K-25K FT LAYER. STORMS SHOULD MOVE A LITTLE
FASTER WEST OF I-65, GENERALLY SOUTHWARD AT 10 TO 15 MPH.
WILL PROBABLY MENTION "LOCALLY HEAVY RAINFALL POSSIBLE" FOR THE
EASTERN HALF OF OUR FORECAST AREA, GENERALLY EAST OF I-65.
THE INCREASE IN LOW LEVEL MOISTURE IS EXPECTED TO BE IN RESPONSE
TO 850MB LOW PRESSURE AREA DEVELOPING SOUTHWESTWARD OUT OF
KENTUCKY, AND WILL BE MOST PRONOUNCED OVER OUR NORTHERN AND
EASTERN AREAS BY LATE TODAY.
AFTERNOON POPS LOOK REASONABLE FOR TODAY, BUT HAVE TRIMMED A FEW
DEGREES OFF MAX TEMP EXPECTATIONS IN THE MOSTLY CLOUDY AREAS.
WILL RELEASE UPDATED ZFP SHORTLY.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
19
Hazardous weather outlook, May 28, 10:27 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 AM CDT FRI MAY 28 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-291630-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1127 AM CDT FRI MAY 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER MUCH OF THE MID STATE THIS AFTERNOON. A FEW
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. IN ADDITION... STEERING CURRENTS WILL BE RELATIVELY WEAK
OVER THE EASTERN HALF OF THE AREA, WHICH MEANS THUNDERSTORMS WILL
BE SLOW-MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND
PONDING OF WATER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BECOME A MAINSTAY OVER THE
SOUTHEAST STATES SATURDAY INTO MONDAY. MORE SCATTERED AFTERNOON
AND EVENING PULSE THUNDERSTORMS ARE EXPECTED...SOME WITH STRONG
WINDS...HAIL AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
19
Event by event
4 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Coffee
- When
- May 28, 12:05 PM CST
- Where
- Coffee County, 3.97 mi E of Betsy Willis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.324, -85.860
Large trees were blown down near the Pelham community along Highway 50.
Hail, Grundy
- When
- May 28, 12:30 PM CST
- Where
- Grundy County, 1 mi N of Altamont
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.444, -85.730
Hail was reported near the intersection of Highways 108 and 127.
Lightning, Lewis
- When
- May 28, 4:05 PM CST
- Where
- Lewis County, 0.56 mi E of Hohenwald
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 35.550, -87.560
Lewis County 911 Center reported one person was struck by lightning in Holenwald. No additional details were provided on injuries this person sustained due to this lightning strike.
Thunderstorm Wind, Lewis
- When
- May 28, 4:10 PM CST
- Where
- Lewis County, 1.32 mi WSW of Blondy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.560, -87.550
Lewis County 911 Center reported trees were downed in the Swan Avenue section of Hohenwald.
Thunderstorm Wind, Maury
- When
- May 28, 4:35 PM CST to 4:40 PM CST
- Where
- Maury County, 3 mi WSW of Columbia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.603, -87.099
Spotter working at the Columbia Mall estimated wind gusts near 60 mph.
Hail, Sumner
- When
- May 28, 5:00 PM CST
- Where
- Sumner County, 1.49 mi SSW of Kansas
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.430, -86.390
A Sumner County EMA official reported up to one inch diamter hail about 5 miles northeast of Gallatin.
Thunderstorm Wind, Humphreys
- When
- May 28, 6:29 PM CST
- Where
- Humphreys County, 3 mi SW of Waverly
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.049, -87.838
A couple large trees were blown down southwest of Waverly.
Hail, Benton
- When
- May 28, 6:31 PM CST
- Where
- Benton County, 2 mi E of Holladay
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.870, -88.114
Hail around quarter sized fell for a couple minutes near Holladay.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, May 28 to 29, 20102 deaths · 1 injured · $30,000 · 12 events
- Wildfire in Alaska, May 28, 2010$1.5 million · 1 event
- Flash Flooding and Hail in Virginia, May 28, 2010$290,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$313,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Alabama, May 28 to 30, 2010$86,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Mississippi, May 28 to 30, 2010$156,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 28, 2010$92,000 · 1 in hail · 11 events
- High Wind in Utah, May 28, 20101 injured · $80,000 · 68 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$71,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in West Virginia, May 28, 2010$100,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Virginia, May 28, 2010$82,000 · 55 kt wind · 5 events
- Flash Flood and Hail in North Carolina, May 28, 20102 injured · 1.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237496, 237500, 234807, 234805, 237521, 234809, 237508, 237511.